Medical questions & health advice by board certified doctors
"Irrational fear of anaphylaxis?"
Hi, I have been living with a major anxiety for some time now. I recently developed an irrational fear of anaphylaxis. Everything started when I bought a new hair conditioner and decided to try it, some tingling started I panicked and started to think that I may develop a severe allergic reaction (I heard of Hair dye allergies before). However, nothing happened, the tingling sensations stopped long before I washed it of. Sadly, these thoughts haven't left my head... So, I decided to search for information on the subject, when, why it happens, who tend to suffer from it... As they say we fear of the unknown... It didn't help me at all, it worsened my fears because I learnt that it can happen to anyone, anytime and anything can cause it... I'm afraid to eat everything and even more afraid to take Xanax to relief the symptoms. What should I do before meeting with a therapist? How can I help myself? Maybe there are some facts that could help me to understand it and stop the panic?
So sorry that you are so worried about this problem and you should definitely discuss your concerns with your doctor. The good news is that it is quite unlikely that you are prone to anaphylaxis. This condition is quite rare in the general population, and if you are old enough to write out this question on the internet and find this site then you have likely had ample opportunities to develop anaphylaxis--but haven't.
See a doctor who can help
Find a Allergists near you
You're right, the fear of the unknown can sometimes be intolerable. Perhaps it might help to think about what might happen if you DID happen to have an anaphylactic reaction. Odds are, that with appropriate and timely medical care, you would end up just fine. Medical professionals are very well trained with regards to anaphylaxis, and would know how to help you if this was needed. Again, that is very unlikely. In most instances, you would have some sort of warning before the symptoms became problematic, and that would give you the ability to react and treat any impending reaction. It is important to take medication that you have been prescribed, as the risk of not taking this could be much higher than the risk of anaphylaxis. Please speak with your doctor about your concerns.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.